Background Immune-mediated thrombotic thrombocytopenic purpura (iTTP) is a potentially life-threatening thrombotic microangiopathy caused by severe ADAMTS13 deficiency resulting from an ADAMTS13 inhibitor and may relapse even after prolonged remission. Cyclosporine can be effective in patients with refractory or relapsing iTTP; however, its numerous drug–drug interactions require careful long-term medication management. We report a patient with relapsing iTTP who developed rosuvastatin-associated rhabdomyolysis followed by a clinical relapse of iTTP during long-term cyclosporine therapy. Case presentation A 56-year-old Japanese man with hypertension and dyslipidemia had a history of relapsing iTTP that had been refractory to plasma exchange and corticosteroids and was ultimately controlled with rituximab and cyclosporine. After cyclosporine was introduced, he achieved sustained remission and remained relapse-free for 8 years on cyclosporine monotherapy at 50 mg/day. Two days after rosuvastatin was initiated by a primary care physician, he developed myalgia, dyspnea, fatigue, numbness, and dark urine. His creatine kinase level increased to 1,615 U/L, consistent with rosuvastatin-associated rhabdomyolysis, and thrombocytopenia subsequently developed. ADAMTS13 activity was below 1%, and an ADAMTS13 inhibitor was subsequently detected, supporting a clinical relapse of iTTP. The platelet count recovered after three sessions of plasma exchange, and cyclosporine was subsequently increased from 50 to 200 mg/day on day 64. During hospitalization, he developed acute coronary syndrome requiring two percutaneous coronary interventions and dual antiplatelet therapy with aspirin and prasugrel. Statin therapy was discontinued, and dyslipidemia was managed with ezetimibe and a proprotein convertase subtilisin/kexin type 9 inhibitor. Five months later, progressive three-vessel coronary artery disease required off-pump coronary artery bypass grafting. During follow-up, ADAMTS13 activity increased to 64%, the ADAMTS13 inhibitor became undetectable (< 0.5 BU/mL), and no further relapse of iTTP occurred. Conclusions This case suggests that rosuvastatin exposure and the systemic stress associated with rhabdomyolysis may have collectively contributed to iTTP relapse. Clinicians should carefully review potential drug–drug interactions before initiating statin therapy in patients receiving cyclosporine.
No takes yet. Share an insight, caveat, or question.
Arai et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: